Table of Contents Author Guidelines Submit a Manuscript
Journal of Applied Mathematics
Volume 2012, Article ID 938727, 26 pages
http://dx.doi.org/10.1155/2012/938727
Research Article

Adaptive Double-Diffusion Model and Comparison to a Highly Heterogeneous Micro-Model

1Campus Araranguá, Universidade Federal de Santa Catarina, Rua Pedro João Pereira, 150, 88900-000 Araranguá, SC, Brazil
2Department of Mathematics, Oregon State University, 368 Kidder Hall, Corvallis, Oregon 97331-4605, USA

Received 21 March 2012; Accepted 13 April 2012

Academic Editor: Khalida Inayat Noor

Copyright © 2012 Viviane Klein and Malgorzata Peszynska. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. A. Bensoussan, J.-L. Lions, and G. Papanicolaou, Asymptotic Analysis for Periodic Structures, vol. 5 of Studies in Mathematics and Its Applications, North-Holland, Amsterdam, The Netherlands, 1978. View at Zentralblatt MATH
  2. E. Sánchez-Palencia, Nonhomogeneous Media and Vibration Theory, vol. 127 of Lecture Notes in Physics, Springer, Berlin, Germany, 1980. View at Zentralblatt MATH
  3. U. Hornung, Ed., Homogenization and Porous Media, vol. 6 of Interdisciplinary Applied Mathematics, Springer, New York, NY, USA, 1997. View at Zentralblatt MATH
  4. G. I. Barenblatt, Iu. P. Zheltov, and I. N. Kochina, “Basic concepts in the theory of seepage of homogeneous liquids in fissured rocks [strata],” Journal of Applied Mathematics and Mechanics, vol. 24, no. 5, pp. 1286–1303, 1960. View at Google Scholar
  5. L. I. Rubinšteĭn, “On a question about the propagation of heat in heterogeneous media,” vol. 12, pp. 27–45, 1948. View at Google Scholar
  6. J. E. Warren and P. J. Root, “The behavior of naturally fractured resevoirs,” Society of Petroleum Engineers Journal, vol. 3, pp. 245–255, 1963. View at Google Scholar
  7. E. Ruckenstein, A. S. Vaidyanathan, and G. R. Youngquist, “Sorption by solids with bidisperse pore structures,” Chemical Engineering Science, vol. 26, no. 9, pp. 1305–1318, 1971. View at Google Scholar
  8. G. R. King, T. Ertekin, and F. C. Schwerer, “Numerical simulation of the transient behavior of coal-seam degasification wells,” SPE Formation Evaluation, vol. 1, no. 2, pp. 165–183, 1986. View at Google Scholar
  9. J. Q. Shi and S. Durucan, “A bidisperse pore diffusion model for methane displacement desorption in coal by CO2 injection,” Fuel, vol. 82, no. 10, pp. 1219–1229, 2003. View at Publisher · View at Google Scholar
  10. J.-Q. Shi, S. Mazumder, K.-H. Wolf, and S. Durucan, “Competitive methane desorption by supercritical CO2 injection in coal,” Transport in Porous Media, vol. 75, no. 1, pp. 35–54, 2008. View at Publisher · View at Google Scholar
  11. R. E. Showalter and D. B. Visarraga, “Double-diffusion models from a highly-heterogeneous medium,” Journal of Mathematical Analysis and Applications, vol. 295, no. 1, pp. 191–210, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  12. T. Arbogast, J. Douglas Jr., and U. Hornung, “Derivation of the double porosity model of single phase flow via homogenization theory,” SIAM Journal on Mathematical Analysis, vol. 21, no. 4, pp. 823–836, 1990. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  13. V. Klein and M. Peszyńska, “Robust a-posteriori estimators for multilevel discretizations of reaction-diffusion systems,” IJNAM, vol. 8, no. 1, pp. 1–27, 2011. View at Google Scholar
  14. R. Verfürth, “Robust a posteriori error estimators for a singularly perturbed reaction-diffusion equation,” Numerische Mathematik, vol. 78, no. 3, pp. 479–493, 1998. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  15. A. Bergam, C. Bernardi, and Z. Mghazli, “A posteriori analysis of the finite element discretization of some parabolic equations,” Mathematics of Computation, vol. 74, no. 251, pp. 1117–1138, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  16. G. Sangalli, “Robust a-posteriori estimator for advection-diffusion-reaction problems,” Mathematics of Computation, vol. 77, no. 261, pp. 41–70, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  17. L. C. Evans, Partial Differential Equations, vol. 19 of Graduate Studies in Mathematics, American Mathematical Society, Providence, RI, USA, 1998.
  18. R. E. Showalter, Hilbert Space Methods for Partial Differential Equations, Pitman, London, UK, 1977.
  19. T. Arbogast, “Analysis of the simulation of single phase flow through a naturally fractured reservoir,” SIAM Journal on Numerical Analysis, vol. 26, no. 1, pp. 12–29, 1989. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  20. A. Quarteroni and A. Valli, Numerical Approximation of Partial Differential Equations, vol. 23 of Springer Series in Computational Mathematics, Springer, Berlin, Germany, 1997.
  21. E. C. Aifantis and J. M. Hill, “On the theory of diffusion in media with double diffusivity. I. Basic mathematical results,” The Quarterly Journal of Mechanics and Applied Mathematics, vol. 33, no. 1, pp. 1–21, 1980. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  22. J. M. Hill and E. C. Aifantis, “On the theory of diffusion in media with double diffusivity. II. Boundary-value problems,” The Quarterly Journal of Mechanics and Applied Mathematics, vol. 33, no. 1, pp. 23–41, 1980. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  23. R. Verfürth, A Review of a Posteriori Error Estimation and Adaptive Mesh-Refinement Techniques, Wiley & Teubner, 1996.
  24. D. Braess, Finite Elements, Cambridge University Press, Cambridge, UK, 3rd edition, 2007. View at Publisher · View at Google Scholar
  25. V. Thomée, Galerkin Finite Element Methods for Parabolic Problems, vol. 25 of Springer Series in Computational Mathematics, Springer, Berlin, Germany, 2nd edition, 2006.
  26. M. F. Wheeler, “A priori L2 error estimates for Galerkin approximations to parabolic partial differential equations,” SIAM Journal on Numerical Analysis, vol. 10, pp. 723–759, 1973. View at Publisher · View at Google Scholar
  27. K. Eriksson and C. Johnson, “Adaptive finite element methods for parabolic problems. II. Optimal error estimates in LL2 and LL,” SIAM Journal on Numerical Analysis, vol. 32, no. 3, pp. 706–740, 1995. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  28. M. Picasso, “Adaptive finite elements for a linear parabolic problem,” Computer Methods in Applied Mechanics and Engineering, vol. 167, no. 3-4, pp. 223–237, 1998. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  29. R. Verfürth, “A posteriori error estimates for finite element discretizations of the heat equation,” Calcolo, vol. 40, no. 3, pp. 195–212, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  30. L. J. Durlofsky, “Numerical calculation of equivalent grid block permeability tensors for heterogeneous porous media,” Water Resources Research, vol. 27, no. 5, pp. 699–708, 1991. View at Google Scholar
  31. R. E. Showalter and N. J. Walkington, “Elliptic systems for a medium with microstructure,” in Geometric Analysis and Nonlinear Partial Differential Equations, vol. 144 of Lecture Notes in Pure and Applied Mathematics, pp. 91–104, Dekker, New York, NY, USA, 1993. View at Google Scholar · View at Zentralblatt MATH
  32. M. Peszyńska, “Analysis of an integro-differential equation arising from modelling of flows with fading memory through fissured media,” Journal of Partial Differential Equations, vol. 8, no. 2, pp. 159–173, 1995. View at Google Scholar · View at Zentralblatt MATH
  33. M. Peszyńska, “Finite element approximation of diffusion equations with convolution terms,” Mathematics of Computation, vol. 65, no. 215, pp. 1019–1037, 1996. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  34. J. Douglas Jr., M. Peszyńska, and R. E. Showalter, “Single phase flow in partially fissured media,” Transport in Porous Media, vol. 28, no. 3, pp. 285–306, 1997. View at Google Scholar
  35. M. Peszyńska and R. E. Showalter, “Multiscale elliptic-parabolic systems for flow and transport,” Electronic Journal of Differential Equations, no. 147, 30 pages, 2007. View at Google Scholar · View at Zentralblatt MATH
  36. G. F. Carey, S.-S. Chow, and M. K. Seager, “Approximate boundary-flux calculations,” Computer Methods in Applied Mechanics and Engineering, vol. 50, no. 2, pp. 107–120, 1985. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  37. J. Xu, “Two-grid discretization techniques for linear and nonlinear PDEs,” SIAM Journal on Numerical Analysis, vol. 33, no. 5, pp. 1759–1777, 1996. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  38. C. N. Dawson and M. F. Wheeler, “Two-grid methods for mixed finite element approximations of nonlinear parabolic equations,” in Domain Decomposition Methods in Scientific and Engineering Computing, vol. 180 of Contemporary Mathematics, pp. 191–203, American Mathematical Society, Providence, RI, USA, 1994. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  39. V. Klein and M. Peszynska, “Adaptive multi-level modeling of coupled multiscale phenomena with applications to methane evolution in subsurface,” in Proceedings of the 18th International Conference on Computational Methods in Water Resources (CMWR '11), Barcelona, Spain, June 2001.
  40. V. Klein, Two-grid a-priori and a-posteriori error analysis for coupled elliptic and parabolic systems with applications to flow and transport equations [Ph.D. thesis], Oregon State University, 2011.
  41. P. Morin, K. G. Siebert, and A. Veeser, “A basic convergence result for conforming adaptive finite elements,” Mathematical Models & Methods in Applied Sciences, vol. 18, no. 5, pp. 707–737, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  42. R. Verfürth, “Robust a posteriori error estimates for nonstationary convection-diffusion equations,” SIAM Journal on Numerical Analysis, vol. 43, no. 4, pp. 1783–1802, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  43. R. Verfürth, “A posteriori error estimators for convection-diffusion equations,” Numerische Mathematik, vol. 80, no. 4, pp. 641–663, 1998. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  44. L. Chen, “Short implementation of bisection in MATLAB,” in Recent Advances in Computational Sciences, pp. 318–332, World Scientific, Hackensack, NJ, USA, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH